Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
199 Doctors are Online
Ask a Urologist   »  

Have burning urination. Had oral sex. Took zithro. Proper medication?

User rating for this question
Answered by

Internal Medicine Specialist
Practicing since : 1986
Answered : 2094 Questions
I have a question about NSU, the primary symptom of which is burning when urinating. Two weeks ago my urethra felt itchy and the tip was bright red. I had only engaged in covered vaginal sex the week before, but I did receive uncovered oral sex. I went to the clinic and tested negative for gonnorhea, chlamydia and syphillis. I was given one dose of Zithro. The following days after taking the Zithro I began to experience severe burning when urinating, especially a centimeter from the tip, and a clear discharge as well as an inflamed urethra. This persisted for five days. Nearly two weeks after taking the zithro, the irritation is gone but the burning persists though it is milder than before. Now it is fine when I begin to urinate, but as the stream gets stronger it becomes more painful. Is this likely to be strep or another bacteria? Would another antibiotic be more effective? Is it likely that the Zithro was insufficient since the pain persists, although milder? If I see a urologist, will they take a swab sample. Last time I had that done I was in pain for a week. I would prefer a less invasive method of diagnosis if possible. Thanks.
Posted Wed, 6 Feb 2013 in Urinary and Bladder Problems
Answered by Dr. Akhilesh Dubey 37 minutes later
Thanks for sharing your concerns.
I have gone through your history in detail and following are my comment.

1) You have suffered NSU (Nonspecific Urethritis) and recovering.
2) You have been treated by Zithro, which is good drug for such cases.
3) Your symptoms also have improved significantly.
4) You can get a urine Routine and microscopy and Culture to see if there is any abnormality.
5) Please increase your water and fluid intake to flush out the system.
6) Antibiotics like Doxycycline and Tinidazole are useful in such case, for which you have to take prescription from your treating doctor.
7) If your problems persist, may see Urologist and get relevant investigation like cystoscopy or Sonography of abdomen.
8) In the mean time, practice safe sex.
Hope this is useful for you.
I will be available for follow up query if you have any.
Dr. Akhilesh Dubey M.D.

Above answer was peer-reviewed by
Follow-up: Have burning urination. Had oral sex. Took zithro. Proper medication? 9 hours later
Thank you for your reply Doctor.

Is it likely that the Zithro did not fully eliminate the bacteria since symptoms persist two weeks after the dose?

Is it likely that this ailment is viral, and not bacterial, such as adenovirus or herpes (there were no symptoms on my outer skin other than the redness at the urethra opening)?

Is it likely that the infection is in the bladder or prostrate even though the symptoms are at the end of the urethra?


Answered by Dr. Akhilesh Dubey 1 hour later
Thanks for your follow up input,
This drug is good but no drug is 100% effective. In a few cases during follow up, repeat swab and a course of antibiotic may be required.
These organisms are mycoplasma and ureaplasma live in the rectum, the mouth and throat and can be passed on during sex and cause inflammation.
Sometime trauma of friction, sensitivity to soap, chemical and latex (Condom) may be responsible.
It is less likely that infection is in bladder or prostate if urine analysis is normal.
You should visit your treating physician and get repeat swab and take appropriate prescription antibiotics and you will be cured in a week's time.
Hope I have answered your query. Please accept my answer if you have no more questions and close this discussion.
I will be available for any further query if any.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Urologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor